Colorado, 2003Hail in Colorado, June 20, 2003
June 20, 2003 · NWS PUB · 3 events in 3 counties and zones
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 1:09 PM MST, 1 minute earlier.
Area forecast discussion, Jun 20, 1:09 PM MST, 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
209 PM MDT FRI JUN 20 2003
SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).
MAIN CONCERNS ARE SEVERE WEATHER IN THE EVENING.
CURRENTLY...CONVECTION IS STARTING TO FIRE ALONG THE MOUNTAINS AND I-
25 CORRIDOR AS THE SHORTWAVE MOVES EAST. THERE IS PLENTY OF LOW
LEVEL MOISTURE AND INSTABILITY THIS EVENING FOR SEVERE CONVECTION.
TONIGHT...AS SHORTWAVE MOVES THROUGH IN THE EVENING...CONVECTION
WILL MOVE TO THE EAST DURING THE EVENING. THE RUC AND MESOETA HAVE
THE SURFACE BOUNDARY SLOWLY MOVE EAST DURING THE EVENING. AHEAD OF
THE BOUNDARY WILL BE THE INSTABILITY. MAIN QUESTION IS THE
MAGNITUDE TO WHICH THE WINDS WILL TURN SOUTHEASTERLY. RUC AND
MESOETA HAVE THE LOW LEVEL WINDS TURNING TO ABOUT 170 OR 160
DEGREES WHICH WILL PROVIDE ENOUGH SHEAR FOR SOME SUPERCELLS THIS
EVENING.
SATURDAY...WARM AND DRY AIR ALOFT MOVES INTO THE ENTIRE REGION.
TEMPS REBOUND NICELY TO NEAR SEASONABLE VALUES. WITH ALL THE LOW
LEVEL MOISTURE MOVING TO THE EAST OF THE STATE...NIL POPS LOOK
GOOD. -WOLYN-
LONG TERM DISCUSSION...(SAT NIGHT-FRI).
STILL APPEARS WARM AND DRY WX WILL DOMINATE THROUGH MONDAY...BUT
SERIOUS MODEL TIMING ISSUES APPEAR BY MID WEEK. 12Z GFS HAS THROWN A
REAL CURVE INTO THE FCST...WITH A MUCH DEEPER UPPER TROUGH AND A
FAIRLY STRONG FRONTAL PASSAGE BY TUE EVENING. OTHER MEDIUM RANGE
MODELS AND ENSEMBLE SUGGEST THIS SOLUTION IS AN OUTLIER...WITH A
SLOWER/FLATTER SOLUTION PREFERRED. WILL GO WITH A SOMEWHAT SLOWED
DOWN VERSION OF THE 00Z GFS AS A COMPROMISE FOR NOW. MAIN CHANGES TO
GRIDS WERE TO COOL TEMPS OFF SLIGHTLY WEDNESDAY...THOUGH WILL STILL
GO ABOVE MEX NUMBERS ANTICIPATING A SLOWER FROPA THAN EITHER
00Z OR 12Z GFS SUGGESTS. KEPT THE COOLING TREND GOING THU AS
UPSLOPE SHOULD BE WELL ESTABLISHED...THEN SLIGHT WARMING AS FLOW
GOES BACK SRLY. FOR POPS...HAVE SOME DOUBTS ABOUT TUE TSRA
CHANCES BUT WILL LEAVE THE SLIGHT CHANCES GOING FOR NOW WITH LAPSE
RATES INCREASING DUE TO AN EASTWARD SHIFT OF THE MID LEVEL THERMAL
RIDGE. ADDED POPS TO WED-FRI FCST FOR MOST AREAS...AS EVEN THE
SLOWEST MODEL SOLUTIONS SUGGEST THE UPPER RIDGE FLATTENS BY WED
EVENING...ALLOWING COLD FRONT TO MOVE THROUGH AND UPSLOPE TO DEVELOP
OVER THE EAST. --PETERSEN
.PUB...NONE.
Hazardous weather outlook, Jun 20, 9:49 AM MST, 3 hours 21 minutes before
COZ058>089-093>099-211300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1044 AM MDT FRI JUN 20 2003.........CORRECT TYPO.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS AND THE SOUTHERN
MOUNTAINS...AND SAN LUIS VALLEY. THE PRIMARY SEVERE WEATHER THREAT IS
HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 75 MPH. AN ISOLATED
TORNADO IS POSSIBLE ON THE PLAINS...WITH THE BEST CHANCE NORTH OF
HIGHWAY 50.
SATELLITE DATA LATE THIS MORNING WAS TRACKING AN UPPER LEVEL
DISTURBANCE OVER THE SOUTHWEST MOUNTAINS. THIS DISTURBANCE WILL
CONTINUE MOVING TO THE NORTHEAST THIS AFTERNOON AND TRACK OVER ALL
OF THE EASTERN PLAINS OF COLORADO. ABUNDANT LOW LEVEL INSTABILITY
IS ALREADY IN PLACE. THE COMBINATION OF THE INSTABILITY AND
INCREASING WIND SHEAR ALOFT WILL ALLOW FOR A FEW ROTATING SUPERCELL
STORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING.
STORM MOTION TODAY SHOULD BE TO THE NORTHEAST AT 20 MPH.
A SEVERE WEATHER WATCH MAY BE ISSUED THIS AFTERNOON FOR THE
REGION.
ALTHOUGH THUNDERSTORMS WILL MOVE RATHER QUICKLY...ESPECIALLY
COMPARED TO THE LAST FEW DAYS...HEAVY RAINS ON SATURATED GROUNDS
MAY LEAD TO SOME LOCAL AREAS RECEIVING FLOODING RAINS...ESPECIALLY
IN THE PIKES PEAK REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MUCH DRIER AIR IS EXPECTED TO BE IN PLACE ACROSS THE REGION THROUGH
MONDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN
ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND
EVENING. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE ACROSS THE MOUNTAINS AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM OVER THE SOUTHEAST PLAINS.
HODANISH
Hail, Pueblo
- When
- June 20, 1:10 PM MST to 2:05 PM MST
- Where
- Pueblo County, 3 mi SW of Pueblo
- Measured
- 1.75 in hail
- Property damage
- $4.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.233, -104.633
A couple of slow moving thunderstorms dropped large hail on parts of Pueblo from the southwest to northeast. There was damage primarily to the roofs of structures and vehicles.
Hail, El Paso
- When
- June 20, 2:33 PM MST to 2:38 PM MST
- Where
- El Paso County, 2 mi S of Truckton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -104.183
Hail, Kiowa
- When
- June 20, 3:02 PM MST to 3:07 PM MST
- Where
- Kiowa County, 11 mi S of Eads
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.317, -102.767
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 2003$226,000 · F2 · 16 events
- Flood in Pennsylvania, June 20 to 21, 20031 death · 1 event
- Hail and Damaging Winds in Texas, June 20, 2003$925,000 · 1.75 in hail · 18 events
- Damaging Winds in Texas, June 20, 2003$500,000 · 70 kt wind · 2 events
- Flash Flood in Florida, June 20, 2003$502,000 · 1 event
- Flash Flooding and Hail in Texas, June 20, 2003$280,000 · 90 kt wind · 8 events
- Flash Flood in Florida, June 20, 2003$337,000 · 1 event
- Damaging Wind in Montana, June 20, 2003$200,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2003$100,000 · 61 kt wind · 13 events
- Tornado and Hail in Colorado, June 20, 2003F0 · 16 events
- Flash Flooding and Hail in Texas, June 20, 2003$15,000 · 1.75 in hail · 7 events
- Flood in Pennsylvania, June 20 to 21, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365303, 5365304, 5365305.